Last reply 11 months ago
Tecfidera and vomiting

Hi, I started week 5 on Tecfidera today, I have had plenty of side effects, I’m like the textbook. I am determined to get through the first 12 weeks in the hopes that it all settles down after that and everything will be fine and dandy.

I took my tablet this morning, following all the rules about protein and fats and mid-meal etc. But then I had incredibly painful stomach cramps and nausea (nothing new although more intense than normal) but this time I actually threw up all of it and now my stomach is empty about 45 minutes after taking it…does that mean I have also thrown up the Tecfidera? Should I take another one? I can’t find any information about it. At least I felt a lot better about 15 minutes after throwing up!

Any advice gratefully received! 🙂

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
11 months ago

@nicecupoftea , the Tecfidera had obviously started to do its thing, hence the nausea. On this basis, I would NOT repeat the dose.

Leave a message for your MS Nurse regarding what happened and that you didn’t repeat the dose. See if they agree on your course of action.


nicecupoftea
11 months ago

Very good point @stumbler – I haven’t repeated the dose, I rang the Tecfidera nurse (as I wanted an answer sooner than the MS nurse can get back to me) and they gave the same advice, thank you 🙂 I have also asked to register for follow up calls from the Tecfidera nurse so they can follow up how it’s going with me each week as I’ve called them twice now and clearly do need the support!


vixen
11 months ago

Hi @nicecupoftea, sorry you’re poorly. I have done lots of research on this previously and advice is never to double-dose. I’ve been on Tec for 8 months and have missed my dose a few times with no effect. Feel better soon x


nicecupoftea
11 months ago

Thanks @vixen how have you found it in your 8 months?


vixen
11 months ago

Hi, well I seem to be one of the lucky ones in that I have never had any ill effects, fortunately. Except for runny nose! I think that months one and two are typically the worst, so hang on in there! Did you change what you had this morning? For the first 5 months I stuck rigidly to muesli with full fat milk. Now I’m on a Keto diet I have nuts, Greek yogurt and blueberries or raspberries. Good luck, keep goin’! X


nicecupoftea
11 months ago

Hi @vixen I had 2 eggs scrambled with salmon on buttered toast, I’ve had scrambled egg and toast with Tecfidera breakfast before and been fine, and I had salmon on Tuesday and was fine so I don’t think it was that. I felt quite unwell last Thursday morning as well and the only thing I can think of that happened both times was that I didn’t eat as much on the Wednesday, and the Wednesday was a long, hard day both days. I started Tecfidera eating porridge with whole milk and raisins and it wasn’t quit enough so I would have a piece of buttered toast and almonds in the porridge aswell and that was fine, but I was getting fed up…and if I’m eating more fat I want to eat less sugar!


potter
11 months ago

I am going on my fifth year on Tecfidera, I have never had to vomit when I was taking it. But came close when I took it after I had finished my meal instead of taking it in the middle. It took me about 2 months to get use to the Tec, when I started taking it very few MSers were taking it. I had no one too offer help or suggestions, even the MS nurses didn’t know much about it yet. I have always taken my morning dose with just a bowl of cereal with fresh fruit, I use a nut milk. I used Almond milk for a while but needed more protein so I switched to Silk Nut milk. I have never found a need for extra fat or sugar as long as I remember to take it in the middle of my meal. If I have forgotten to take it until end of my meal I will take it and have a piece of toast. I don’t eat bread with my meals so I’m okay with having a emergency slice. Potter


nicecupoftea
11 months ago

Thanks @potter I’m glad it has worked so well for you 🙂


littlebopeep
11 months ago

Hey, I’m Tecfidera at week 16. Agree that you shouldn’t redose.

Sorry you’ve had a rough time with it. My experience has been similar; within the first ten days I had every side effect and even created a couple of my own.

Reason I thought I’d drop you a line was to suggest omeprazole. After two weeks on tec, I couldn’t leave the house due to the severity of gi symptoms. I saw my gp (who is amazing) and he gave me ten days of an anti-emetic and omeprazole. Within a week my symptoms had reduced by 90% so I came off the anti emetic.

I’m still on the omeprazole, and whenever I’ve omitted it all the side effects have returned. I’m not sure whether I’ll be able to stay in tec, but it’s great to have the omeprazole to help in the interim.


nutshell88
11 months ago

After I swallowed my first two tablets of tecfidera I had nausea for a whole week. So i simply stopped it. But it might not be the reason.


amo123
11 months ago

Sorry to hear you are struggling. We have connected recently as I am about to start. My meds arrived yesterday.
My only advice was going to be to register with the tec helpline which I see you have done.
Fingers crossed that your symptoms subside x


nicecupoftea
11 months ago

Thanks @littlebopeep, sorry it was so hard for you as well, I have been taking ranitidine which I think is also for reducing stomach acid like omeprazole but I will bear it in mind, thanks! My GP has given me buscopan which is for IBS which should address those side effects…I started taking them today and have still had the cramps and nausea and diarrhoea but it’s probably too soon to say if they help really. Are there any issues with taking omeprazole on a long term basis? Before the GP gave me buscopan I was taking anti-emetics, pain killers and diarrhoea relief as and when needed…but the pain and the nausea seem to be too much for them!

Hi @nutshell88, it possibly was the Tecfidera, I have a lot of nausea with it as well. I have had to take antiemetics as well.

Hi @amo123 thanks for your message! I know you said you were going to wait a little bit so you’re not starting over Christmas itself but good luck with starting yours, I hope it goes better for you! I hope the side effects improve in the next few weeks! x


potter
11 months ago

I did have trouble eating beans when I first started taking Tecfidera, it gave me the diarrhea. I cut them out and slowly worked them back into my diet. So if your a bean lover this could be part of your problem. I was also taking Flaxseed Oil at the time and my neuro also had me eliminate it. I like high fiber foods so I cut back on them also. Seems like a lot of trouble but it took care of the diarrhea. Potter


bensdad
11 months ago

If you ate food and it made you sick would you eat it again?


hmcampos
11 months ago

Hi @nicecupoftea! Same answer [email protected] … tefidera can be bad until it gets better!

Had the same as you, even stopped the treatment. Doctor convinced me to restart it and I did, the only thing I changed was my approach to the treatment, meaning I didn’t let my fears stop me. Now I know from experience it can cause severe stomach pain and for that the only thing that works is eating…a lot.

You will eventually get better, pain will go away and medication will settle in. As my good neurologist said: “there is no cure but this (this being tecfidera) is the next best thing” !

Best of luck.
H


nicecupoftea
11 months ago

Thanks @hmcampos and @potter 🙂

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.